Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48 .

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Geodesic currents and length compactness for automorphisms of free groups
HTML articles powered by AMS MathViewer

by Stefano Francaviglia PDF
Trans. Amer. Math. Soc. 361 (2009), 161-176 Request permission

Abstract:

We prove a compactness theorem for automorphisms of free groups. Namely, we show that the set of automorphisms keeping the length of the uniform current bounded is compact (up to conjugation). This implies that the spectrum of the length of the images of the uniform current is discrete, proving a conjecture of I. Kapovich.
References
  • Luigi Ambrosio, Nicola Fusco, and Diego Pallara, Functions of bounded variation and free discontinuity problems, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 2000. MR 1857292
  • Francis Bonahon, Bouts des variétés hyperboliques de dimension $3$, Ann. of Math. (2) 124 (1986), no. 1, 71–158 (French). MR 847953, DOI 10.2307/1971388
  • Daryl Cooper, Automorphisms of free groups have finitely generated fixed point sets, J. Algebra 111 (1987), no. 2, 453–456. MR 916179, DOI 10.1016/0021-8693(87)90229-8
  • Herbert Federer, Geometric measure theory, Die Grundlehren der mathematischen Wissenschaften, Band 153, Springer-Verlag New York, Inc., New York, 1969. MR 0257325
  • Ilya Kapovich, The frequency space of a free group, Internat. J. Algebra Comput. 15 (2005), no. 5-6, 939–969. MR 2197815, DOI 10.1142/S0218196705002700
  • Ilya Kapovich, Clusters, currents, and Whitehead’s algorithm, Experiment. Math. 16 (2007), no. 1, 67–76. MR 2312978
  • Ilya Kapovich, Currents on free groups, Topological and asymptotic aspects of group theory, Contemp. Math., vol. 394, Amer. Math. Soc., Providence, RI, 2006, pp. 149–176. MR 2216713, DOI 10.1090/conm/394/07441
  • Vadim Kaimanovich, Ilya Kapovich, and Paul Shupp. The subadditive ergodic theorem and generic stretching factors for free group automorphisms. Preprint, arXiv:math.GR/0504105, to appear in Israel J. Math., 2005.
  • Roger C. Lyndon and Paul E. Schupp, Combinatorial group theory, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 89, Springer-Verlag, Berlin-New York, 1977. MR 0577064
  • R. Martin. Non-uniquely ergodic foliations of thin type, measured currents and automorphisms of free groups. Ph.D. thesis, University of California, Los Angeles, 1995.
  • J. H. C. Whitehead, On equivalent sets of elements in a free group, Ann. of Math. (2) 37 (1936), no. 4, 782–800. MR 1503309, DOI 10.2307/1968618
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20F65
  • Retrieve articles in all journals with MSC (2000): 20F65
Additional Information
  • Stefano Francaviglia
  • Affiliation: Departament de Matemàtiques, Edifici C, Universitat Autònoma, 08193 Bellaterra (Barcelona) Spain
  • MR Author ID: 677681
  • Email: s.francaviglia@sns.it
  • Received by editor(s): May 22, 2006
  • Received by editor(s) in revised form: October 25, 2006
  • Published electronically: August 13, 2008
  • Additional Notes: The author was supported by a Marie Curie Intra European Fellowship.
  • © Copyright 2008 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Trans. Amer. Math. Soc. 361 (2009), 161-176
  • MSC (2000): Primary 20F65
  • DOI: https://doi.org/10.1090/S0002-9947-08-04420-6
  • MathSciNet review: 2439402